Alert archive / Illinois / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 123, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at May 31, 2016, 2:09 PM CDT for Clinton County, Marion County, Illinois. It was in force for 36 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 31, 2016, 2:09 PM CDT (19:09 UTC)
- Expired
- May 31, 2016, 2:45 PM CDT
- In force
- 36 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Clinton County, IL, Marion County, IL
The radar
The St Louis radar (KLSX), 129 km from the middle of the area, began a volume at 19:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 31, 2:20 PM CDT | HAIL 0.7 | 2 E Hoffman, IL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 7.2 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 318 J/kg
- Mixed-layer CIN
- -100 J/kg
- Mixed-layer LCL
- 1523 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted.
487
WUUS53 KLSX 311909
SVRLSX
ILC027-121-311945-
/O.NEW.KLSX.SV.W.0123.160531T1909Z-160531T1945Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
209 PM CDT TUE MAY 31 2016
THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN CLINTON COUNTY IN SOUTH CENTRAL ILLINOIS...
WEST CENTRAL MARION COUNTY IN SOUTH CENTRAL ILLINOIS...
* UNTIL 245 PM CDT
* AT 208 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
WAMAC...MOVING NORTH AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
CENTRALIA...SANDOVAL...WAMAC...CENTRAL CITY...FAIRMAN...BOULDER...
SHATTUC...HOFFMAN...JUNCTION CITY...KEYESPORT...HUEY AND FERRIN.
THIS ALSO INCLUDES CARLYLE LAKE RECREATIONAL AREA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN ST LOUIS.
&&
LAT...LON 3850 8914 3849 8914 3850 8915 3851 8926
3850 8927 3851 8930 3852 8930 3874 8931
3873 8905
TIME...MOT...LOC 1908Z 196DEG 22KT 3852 8921
HAIL...1.00IN
WIND...60MPH
$$
GOSSELIN2 follow-up statements
246
WWUS53 KLSX 311929
SVSLSX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
229 PM CDT TUE MAY 31 2016
ILC027-121-311945-
/O.CON.KLSX.SV.W.0123.000000T0000Z-160531T1945Z/
CLINTON IL-MARION IL-
229 PM CDT TUE MAY 31 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM CDT
FOR NORTHEASTERN CLINTON AND WEST CENTRAL MARION COUNTIES...
AT 229 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER SANDOVAL...
MOVING NORTH AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
CENTRALIA...SANDOVAL...CENTRAL CITY...FAIRMAN...BOULDER...SHATTUC...
HOFFMAN...JUNCTION CITY...KEYESPORT...HUEY AND FERRIN.
THIS ALSO INCLUDES CARLYLE LAKE RECREATIONAL AREA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ST LOUIS.
&&
LAT...LON 3853 8913 3855 8930 3874 8931 3873 8905
TIME...MOT...LOC 1929Z 201DEG 18KT 3860 8915
HAIL...1.00IN
WIND...60MPH
$$
GOSSELIN547
WWUS53 KLSX 311945
SVSLSX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
245 PM CDT TUE MAY 31 2016
ILC027-121-311954-
/O.EXP.KLSX.SV.W.0123.000000T0000Z-160531T1945Z/
CLINTON IL-MARION IL-
245 PM CDT TUE MAY 31 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CLINTON AND WEST
CENTRAL MARION COUNTIES WILL EXPIRE AT 245 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.
LAT...LON 3853 8913 3855 8930 3874 8931 3873 8905
TIME...MOT...LOC 1943Z 196DEG 22KT 3860 8915
$$
GOSSELINWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 12:37 PM CDT, 1 hour 32 minutes earlier.
Area forecast discussion, May 31, 12:37 PM CDT, 1 hour 32 minutes before
Area Forecast Discussion...Updated Aviation National Weather Service Saint Louis MO 1237 PM CDT TUE MAY 31 2016 .SHORT TERM... (Through Late This Afternoon) Issued at 342 AM CDT Tue May 31 2016 An old MCV was located over central MO early this morning in a region of otherwise weak westerly flow aloft. This feature has only recently blossomed in its ability to generate precipitation, with an axis of rather solid, yet very light rain, having developed from northeast MO thru central MO and into the eastern Ozarks. Temperatures at most locations were in the 60s under cloudy skies. The surface map shows a largely warm sector setup in place, with any syntopic fronts well to the north and west. A vigorous storm system over the northern high Plains is expected to drop southeastward today and, in effect, steer and accelerate the MCV east-northeastward, but during the morning hours it will be slow going in its trek thru our region. The effect should be that the area of light showers should slowly work its way thru much of our region this morning as a result, and have significantly boosted PoPs. Between the sun getting higher in the sky and beginning to exercise diurnal influences on the MCV and it exiting our eastern forecast area anyway by midday, should see rain chances drop for the afternoon hours with some sunshine as instability struggles to reset and there will be a lack of any focus. Any convection associated with the approaching cold front from the west should be delayed on its arrival into our forecast area until tonight. Temperatures today will be tricky considering the rain and clouds, and generally leaned on the cool side of MOS for most sites, with forecast maxes in the upper 70s and lower 80s. TES .LONG TERM... (Tonight through Monday) Issued at 342 AM CDT Tue May 31 2016 Tonight - Wednesday night Any remaining diurnal convection will gradually diminish after sunset. Not expecting much activity tonight but can't rule out an isld SHRA/TSTM. Strong shortwave is fcst to track from ND to cntrl Ontario. It will drag an assoc cold front thru the region on Wed. Precip coverage should begin increasing across NE MO prior to 12Z as the cold front approaches. Bndry will make steady progress thru the CWA on Wed and should clear the sthrn zones by Wed evng. A broken line of SHRAs/TSTMs is expected to accompany FROPA. SPC has locations north of I-70 in a Marginal Risk for SVR TSTMs. The main limiting factor is less than 30 kts of shear. Thursday - Friday Night The upper pattern will become zonal across the nthrn CONUS with a closed low across TX. The front is expected to be aligned from the Red Rvr Vly...NE to TN and OH Vlys. The front will stall in response to an area of low pressure assoc with the upper low across TX. Models are now indicating an overrunning event that should take place SW of the CWA for the end of the week and may extend as far N as sthrn MO and sthrn IL Thu/Fri. Given this new scenario...not confident how far N the precip will extend...though the ECMWF indicates precip as far N as the sthrn STL metro area by Fri. Not ready to jump on that solution yet...but this possibility is something to keep in mind over the next couple model runs. As a result...have expanded the slight/chance PoPs from Thu-Fri night across the sthrn CWA to account for this potential scenario. Saturday - Monday A short wave embedded in the nthrn stream will carve out a significant trough across the ern CONUS over the wknd. The short wave will drag an accompanying cold front thru the region Sat. There should be at least some convection that dvlps along this bndry as 00Z guidance indicates the front will pass thru most of the CWA drng the PM hrs. In the wake of the short wave...the CWA will be in NW flow thru at least the middle of next week. This should provide a much needed break from the recent wet weather pattern. 2% && .AVIATION... (For the 18z TAFs through 18z Wednesday Afternoon) Issued at 1230 PM CDT Tue May 31 2016 Main concern over the next 24 hours will be on convective trends across the area and its possible impacts at the terminals. Outside of thunderstorms...conditions are expected to be VFR. Believe best chance of showers/storms will begin this evening and last into the overnight period across portions of central and northeastern Missouri. As a result...have a prevailing group for shra vcts and added a tempo for low MVFR visbys in TSRA at both KCOU and KUIN tonight. IFR visbys will also be possible in any heavier thundershower. For the metro terminals...not quite as high of a chance for activity as expect area of showers/storms to weaken overnight as it progresses eastward toward the area due to better forcing further to the north combined with loss of most of the instability diurnally. Kept a VCSH group in for now but moved up timing with best chance of seeing showers/weak storms very late tonight through late Wednesday morning. Initially SE winds this afternoon will become either calm or light/variable as frontal boundary approaches. Behind the front...winds will be light out of the west/northwest. Specifics for KSTL: Main concern over the next 30 hours will be on convective trends and its possible impacts at Lambert Field. Outside of thunderstorms...conditions are expected to be VFR. Believe best chance of showers/storms will be very late tonight through mid morning on Wednesday...though higher chances will remain west. Kept a VCSH group in for now but moved up timing. Initially SE winds this afternoon will become either calm or light/variable as frontal boundary approaches. Behind the front...winds will be light out of the west/northwest. Gosselin && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, May 31, 4:15 AM CDT, 9 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 415 AM CDT TUE MAY 31 2016 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-010915- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-SAINT CLAIR IL-MONROE IL-KNOX MO- LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO- AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO- LINCOLN MO-GASCONADE MO-WARREN MO-SAINT CHARLES MO-FRANKLIN MO- SAINT LOUIS MO-SAINT LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO- WASHINGTON MO-SAINT FRANCOIS MO-SAINTE GENEVIEVE MO-IRON MO- MADISON MO-REYNOLDS MO- 415 AM CDT TUE MAY 31 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS ARE LIKELY WEDNESDAY. A FEW OF THESE STORMS MAY BE STRONG TO SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THROUGH THIS EVENING. 2%
In the hours before
Local storm report, May 31, 1:51 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
151 PM CDT TUE MAY 31 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0150 PM HAIL 2 S HOYLETON 38.42N 89.27W
05/31/2016 M0.70 INCH WASHINGTON IL TRAINED SPOTTER
0150 PM TSTM WND GST 2 S HOYLETON 38.42N 89.27W
05/31/2016 M50 MPH WASHINGTON IL TRAINED SPOTTER
&&
WALSHSpecial weather statement, May 31, 2:04 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 204 PM CDT TUE MAY 31 2016 ILZ069-074-311930- WASHINGTON IL-CLINTON IL- 204 PM CDT TUE MAY 31 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WASHINGTON AND NORTHEASTERN CLINTON COUNTIES UNTIL 230 PM CDT... AT 204 PM CDT...A STRONG THUNDERSTORM WAS REPORTED NEAR WAMAC...MOVING NORTH AT 15 MPH. DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... CARLYLE...CENTRALIA...WAMAC...IRVINGTON...SHATTUC...HOYLETON... HOFFMAN...HUEY...POSEY AND FERRIN. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 3845 8938 3869 8940 3869 8914 3843 8915 TIME...MOT...LOC 1904Z 194DEG 14KT 3849 8922 GOSSELIN
The office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 2:04 PM CDT | Special Weather Statement | LSX | Clinton | 26 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.